Illinois, 2009Lightning Strike in Illinois, May 12, 2009
May 12, 2009 · NWS ILX · 1 event in 1 county or zone
Scattered thunderstorms that moved into parts of central Illinois late in the evening of May 12th created numerous cloud to ground lightning strikes. One lightning strike sparked a house fire in southern Woodford County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms that moved into parts of central Illinois late in the evening of May 12th created numerous cloud to ground lightning strikes. One lightning strike sparked a house fire in southern Woodford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 12, 7:37 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, May 12, 7:37 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
837 PM CDT TUE MAY 12 2009
.DISCUSSION...
ISSUED 825 PM CDT TUE MAY 12 2009
LATEST SURFACE MAP INDICATING WARM FRONT STILL WELL SOUTHWEST OF
THE FORECAST AREA EARLY THIS EVENING. 00Z ILX SOUNDING STILL
INDICATING A LOT OF DRY AIR TO OVERCOME IN THE LOW AND MID LEVELS.
RUC FORECAST SOUNDINGS SHOWING SOME MOISTENING OCCURRING AT THE
MID LEVELS BTWN 04Z-06Z ACRS THE WEST WITH A GRDL EWD SHIFT
OVERNIGHT. INITIAL SHORTWAVE WHICH PRODUCED THE SHOWERS AND
THUNDERSTORMS NOW ENTERING OUR FAR WESTERN AREAS...WL CONTINUE
TO SHIFT OFF TO OUR EAST LATE TNT. HOWEVER...LOW LEVEL JET OF
40-50 KTS FORECAST TO TRANSPORT COPIOUS AMTS OF LOW AND MID LEVEL
MOISTURE NEWD INTO OUR AREA LATE TNT WITH AN EXPECTED INCREASE
IN AREAL COVERAGE AND INTENSITY. MODELS INDICATING MOST UNSTABLE
CAPES OF 500-1000 J/KG ACRS NRN MO INTO CNTRL IOWA BY 06Z WITH
STORMS FIRING ON THE NOSE OF THIS ELEVATED INSTABILITY AND
TRACKING EAST AND NORTHEAST INTO OUR AREA LATE TNT. SOME OF THE
STORMS WL BE CAPABLE OF PRODUCING HAIL ALONG WITH SOME LOCALLY
HEAVY RAINFALL...ESPECIALLY LATE TNT AS THE WARM FRONT APPROACHES
OUR AREA FROM THE SOUTH. CURRENT FORECAST HAS THIS HANDLED WELL...
SO OTHER THAN SOME ADJUSTMENTS TO THE HOURLY TEMPERATURE AND
WIND GRIDS...NO EVENING UPDATE WILL BE NEEDED.
SMITH
&&
.AVIATION...
ISSUED 615 PM CDT TUE MAY 12 2009
TIMING OF CONVECTION INTO THE TAF SITES ALONG WITH AFFECT ON CIGS
LATER TNT...AND WHETHER CIGS WL LIFT LATE TMRW MRNG OR EARLY AFTN
AHEAD OF STRONG COLD FRONT EXPCTD INTO THE AREA TMRW EVENING ARE
THE MAIN FORECAST CONCERNS THIS PERIOD. BAND OF SHOWERS AND TSRA
OVR SRN IA AND NRN MO CONTINUES TO TRACK EWD EARLY THIS EVENING
AND BASED ON THE CURRENT MOVEMENT... SHOULD BE AFFECTING AT LEAST
OUR WRN TAF SITES AFTR DARK. AS LOW LEVEL JET INCREASES LATER
TNT...EXPECT AREAL COVERAGE TO INCREASE AS WELL WHICH MAY BRING
CIGS DOWN...AT LEAST TEMPORARILY...TO MVFR CONDITIONS AFTR 05Z. AS
WARM FRONT GRDLY LIFTS NWD TWDS CNTRL IL LATE TNT INTO WED
MRNG...EXPCT AT LEAST SOME MVFR AND LOCAL IFR CIGS AS MOISTURE
ADVECTS NWD INTO OUR AREA OVERNIGHT. WARM FRONT SHOULD LIFT NORTH
OF THE FCST AREA BY LATER TMRW MRNG TAKING MOST OF THE CONVECTION
WITH IT. WE WL PROBABLY SEE A BREAK IN THE RAIN AS THE FRONT
SHIFTS TO OUR NORTH WED AFTN BUT THE REAL CHALLENGE WL BE IF CIGS
WL LIFT AHEAD OF THE APPROACHING COLD FRONT. RIGHT NOW WL PLAY IT
THAT WAY FROM WEST TO EAST TMRW AFTN AND NOT TRY TO PIN DOWN OUR
NEXT CHANCE FOR STORMS...PSBLY SEVERE...WITH THE COLD FRONT AFTR
22Z.
00Z ILX SOUNDING SUGGESTING WINDS JUST OFF THE DECK WERE FROM THE
SSE AT 30KTS AND WITH THE GUSTS STILL OCCURRING AND THE EXPCTD
CONVECTION IN LATER THIS EVENING...HAVE OPTED TO LEAVE OUT LLWS
ACRS THE TAF SITES FOR NOW.
SMITH
&&
.PREV DISCUSSION...
ISSUED 250 PM CDT TUE MAY 12 2009
A PLEASANT SPRING DAY CONTINUES TO UNFOLD ACROSS CENTRAL AND
SOUTHEAST ILLINOIS AS BROAD HIGH PRESSURE CENTERED OVER THE EASTERN
GREAT LAKES SLOWLY DRIFTS AWAY FROM THE REGION. FORECAST ATTENTION
TURNS UPSTREAM TO A COMPLEX DEVELOPING LOW PRESSURE/FRONTAL SYSTEM
OVER THE CANADIAN PRAIRIES AND PLAINS STATES. THIS APPROACHING
SYSTEM WILL SPREAD PERIODS OF SHOWERS/STORMS INTO THE FORECAST AREA
AS EARLY AS TONIGHT...CONTINUING THROUGH LATE WEDNESDAY NIGHT/EARLY
THURSDAY. THE THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM HAVE THE
POTENTIAL TO BE SEVERE...ESPECIALLY LATER WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING. NOT SURPRISINGLY...THE IMPACTS OF THIS SYSTEM ARE
THE PRIMARY FORECAST CONCERN OVER THE NEXT FEW DAYS.
12Z MODELS IN PRETTY GOOD AGREEMENT WITH THE APPROACHING SYSTEM.
NONE OF THE MODELS WILL LIKELY HAVE A EXACT DEPICTION OF THE
MESOSCALE NATURE OF THE APPROACHING SYSTEM...SO HAVE GENERALLY GONE
WITH A BLEND. BEYOND THIS FIRST SYSTEM...ANOTHER SYSTEM IS PROGGED
INTO THE REGION LATE THURSDAY NIGHT INTO FRIDAY. HAVE FAVORED THE
FASTER/LESS AMPLIFIED SOLUTION OF GFS/ECMWF WITH THIS SYSTEM AT THIS
TIME.
SHORT TERM...TONIGHT THROUGH FRIDAY...
TONIGHT THROUGH WEDNESDAY NIGHT...A COUPLE FAVORED PERIODS FOR
CONVECTIONS ARE ANTICIPATED WITH THE PLAINS SYSTEM AS IT MOVES
THROUGH THE FORECAST AREA. THE FIRST PERIOD IS OVERNIGHT/EARLY
WEDNESDAY MORNING AS AN MCS TRACKS ACROSS THE REGION IN
ASSOCIATION WITH THE PASSAGE OF A WARM FRONTAL FEATURE. THE SECOND
PERIOD IS LATER WEDNESDAY AFTERNOON/WEDNESDAY EVENING AS THE MAIN
SURFACE LOW LIFTS THROUGH THE GREAT LAKES AND THE TRAILING COLD
FRONT SWINGS THROUGH THE FORECAST AREA. THE PRIMARY SEVERE WEATHER
THREAT IS EXPECTED ALONG/AHEAD OF THE COLD FRONT.
THE CONVECTION THAT WILL EVENTUALLY EVOLVE INTO OUR MCS TONIGHT IS
CURRENTLY DEVELOPING ALONG THE NEBRASKA/IOWA AND KANSAS/MISSOURI
BORDERS. THIS CONVECTION IS OCCURRING ON THE NOSE OF STRONG DEEP
LAYER WINDS AND ASSOCIATED RICH MOISTURE INFLOW. ADDITIONAL
FORCING IS BEING PROVIDED BY A SHORT WAVE ROUNDING THE BASE OF A
DIGGING UPPER LEVEL TROF. THIS FORCING/MOISTURE IS EXPECTED TO
TRANSLATE EAST TOWARD/INTO THE FORECAST AREA WITH TIME WITH AN
ATTENDANT MCS. THE PRIMARY THREATS WITH THE MCS WILL BE HEAVY RAIN
AND MAYBE SOME HAIL...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.
EXPECT A BREAK IN THE WEATHER LATER WEDNESDAY MORNING INTO THE
AFTERNOON AS THE MCS DEPARTS AND THE COLD FRONT STILL LIES WELL TO
THE WEST. THERE IS STILL SOME QUESTION AS TO HOW MUCH
DESTABILIZATION WILL TAKE PLACE IN THE WAKE OF THE MCS DUE TO
LINGERING CONVECTIVE DEBRIS. HOWEVER...STRONG LOW LEVEL WAA SHOULD
MITIGATE THE EFFECTS OF THE DEBRIS TO SOME DEGREE. WHILE LAPSE
RATES ARE NOT EXPECTED TO BE ESPECIALLY STEEP...THE RICH LOW LEVEL
MOISTURE SHOULD STILL BE ABLE TO PRODUCE CAPE VALUES ON THE ORDER
OF 1500-2000 J/KG AHEAD OF THE COLD FRONT. THIS INSTABILITY...
ALONG WITH PRETTY IMPRESSIVE DEEP LAYER SHEAR/LOW LEVEL
HELICITY...SHOULD PRODUCE SEVERE STORMS. DISCRETE STORMS ARE
LIKELY AT THE ONSET...BUT THEY SHOULD EVOLVE INTO A SQUALL LINE
WITH TIME.
THURSDAY...A BRIEF QUIET WEATHER PERIOD IS EXPECTED AS THE COLD
FRONT SETTLES INTO THE OHIO VALLEY AND STALLS OUT. IN THE WAKE OF
THE FRONT...WEAK HIGH PRESSURE IS EXPECTED AT THE SURFACE WITH
NEUTRAL FLOW ALOFT.
THURSDAY NIGHT AND FRIDAY...A SHORT WAVE WILL RACE ACROSS THE
NORTHERN TIER OF STATES DURING THE PERIOD. THE STALLED FRONT OVER
THE OHIO VALLEY WILL LIFT BACK NORTH INTO THE REGION AS A WARM FRONT
IN RESPONSE TO THIS WAVE...ALONG WITH A RENEWED SHOWER/STORM RISK.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...MODELS/ENSEMBLES IN
REASONABLE AGREEMENT WITH THE PRIMARY WEATHER EVENT EXPECTED ACROSS
THE REGION DURING THE LONG TERM. A STRONG COLD FRONT IS EXPECTED TO
MOVE THROUGH THE REGION FRIDAY NIGHT/SATURDAY...WITH AN ASSOCIATED
RISK OF SHOWERS/STORMS. THE MODELS HAVE BEEN FAIRLY CONSISTENT WITH
THIS TIMING FOR A FEW RUNS NOW AND HAVE TRENDED POPS JUST SHY OF
LIKELY WITH FROPA. IF CURRENT TIMING HOLDS...EXPECT BULK OF THE
PRECIPITATION TO BE SOUTH/EAST OF THE REGION BY SATURDAY NIGHT.
HOWEVER...HAVE MAINTAINED SLIGHT CHANCE/CHANCE POPS SATURDAY NIGHT
IN CASE FRONT SLOWS A BIT AND FOR COLLABORATIVE PURPOSES. ONCE THE
FRONT CLEARS THE REGION...COOLER AIR WILL SETTLE IN ACROSS THE
REGION AS CANADIAN HIGH PRESSURE BUILDS IN AND UPPER TROFFING
DEVELOPS ACROSS EASTERN NORTH AMERICA. MODEL/ENSEMBLE SPREAD
INCREASES SIGNIFICANTLY HEADING INTO NEXT WEEK...SO HOW LONG THE
COOL/QUIET WEATHER LASTS IS UNCERTAIN. SEVERAL MODEL SOLUTIONS
SUGGEST ANOTHER FRONT WILL SINK TOWARD AT LEAST THE NORTHERN
SECTIONS OF THE FORECAST AREA BY NEXT TUESDAY. HAVE ADDED A SLIGHT
CHANCE OF SHOWERS/STORMS IN THE NORTH FOR THIS POSSIBILITY...BUT
WILL WAIT FOR GREATER AGREEMENT/CONTINUITY UNTIL GOING WITH HIGHER
POPS.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 12, 2:46 PM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
346 PM CDT TUE MAY 12 2009
ILZ027>031-036>038-040>043-047>053-131100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
346 PM CDT TUE MAY 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING WARM FRONT
LATE THIS EVENING INTO THE OVERNIGHT HOURS. SOME OF THE STORMS MAY
BECOME SEVERE...PRODUCING QUARTER-SIZED HAIL AND GUSTY WINDS. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...AGGRAVATING
ONGOING FLOODING ISSUES IN THE AREA.
THE ILLINOIS RIVER WILL REMAIN IN FLOOD FOR THE NEXT SEVERAL DAYS.
A SLOW FALL IS EXPECTED THIS WEEK...WITH HENRY DROPPING BELOW
FLOOD STAGE BY EARLY WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT
ACROSS THE ILLINOIS RIVER VALLEY WEDNESDAY AFTERNOON...THEN WILL
SPREAD EASTWARD TO THE I-55 CORRIDOR BY EARLY WEDNESDAY EVENING.
ATMOSPHERIC CONDITIONS WILL BE FAVORABLE TO SUPPORT ROTATING
UPDRAFTS WITH THE STORMS...ENHANCING THE THREAT FOR LARGE HAIL IN
EXCESS OF QUARTER-SIZED...WINDS GREATER THAN 60 MPH...AND A FEW
TORNADOES. THE STORMS WILL PUSH INTO EAST-CENTRAL ILLINOIS BY LATE
WEDNESDAY EVENING.
ANOTHER WEATHER SYSTEM WILL BRING ADDITIONAL THUNDERSTORM CHANCES
INTO THE REGION FOR FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...PRIMARILY FROM 9 PM
TO 3 AM.
ILZ044>046-054>057-061>063-066>068-071>073-131100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
346 PM CDT TUE MAY 12 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING WARM FRONT LATE
THIS EVENING INTO THE OVERNIGHT HOURS. SEVERE WEATHER IS NOT
ANTICIPATED AT THIS TIME...HOWEVER SOME OF THE STRONGER STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL PUSH INTO EAST-CENTRAL AND SOUTHEAST ILLINOIS
WEDNESDAY EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. LARGE HAIL IN EXCESS OF
QUARTER-SIZED AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE
STORMS WILL PUSH INTO INDIANA BY AROUND MIDNIGHT.
ANOTHER WEATHER SYSTEM WILL BRING ADDITIONAL THUNDERSTORM CHANCES
INTO THE REGION FOR FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
BARNES
Lightning, Woodford
- When
- May 12, 10:30 PM CST
- Where
- Woodford County, Kappa
- Property damage
- $45,000
- Reported by
- Newspaper
- Coordinates
- 40.670, -89.020
Lightning struck a tree near a house in Kappa, setting the power lines and part of the house on fire. The kitchen, a staircase and the room above the kitchen were damaged. A man, who was asleep when the fire started, escaped unharmed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 12 to 13, 2009$3.5 million · 1.25 in hail · 17 events
- Flood in Alaska, May 12 to 14, 2009$5.9 million · 1 event
- Flash Flooding and Hail in Arkansas, May 12 to 16, 2009$351,000 · 1.75 in hail · 29 events
- Tornadoes and Hail in South Dakota, May 12, 2009$100,000 · EF1 · 14 events
- Tornadoes and Hail in Florida, May 12 to 13, 2009$277,000 · EF0 · 6 events
- Wildfire and Hail in Texas, May 12, 2009$72,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Mississippi, May 12 to 13, 2009$42,000 · 1 in hail · 21 events
- High Wind in Idaho, May 12, 2009$65,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in North Dakota, May 12, 2009$49,000 · 61 kt wind · 5 events
- Flooding and Hail in Kansas, May 12, 2009$2,000 · 1 in hail · 22 events
- Hail in Oklahoma, May 12, 20092 in hail · 17 events
- Hail and Damaging Winds in Texas, May 12, 20091.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171363.